Texas, 2014Hail and Damaging Winds in Texas, August 11, 2014
August 11, 2014 · NWS FWD · 4 events in 4 counties and zones
Numerous thunderstorms developed along a cold front as it moved through the southern counties of the CWA. A few of the storms produced hail up to 1 in diameter and some damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed along a cold front as it moved through the southern counties of the CWA. A few of the storms produced hail up to 1 in diameter and some damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 11, 12:15 PM CST, 10 minutes earlier.
Area forecast discussion, Aug 11, 12:15 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
115 PM CDT MON AUG 11 2014
.AVIATION...
PRIMARY CONCERN WITH THE AVIATION FORECAST THIS AFTERNOON IS
LOCATION AND COVERAGE OF THUNDERSTORM ACTIVITY FOR THE FIRST 6
HOURS OF THE FORECAST.
THUNDERSTORM ACTIVITY FROM NOW UNTIL EARLY THIS EVENING WILL BE
CONCENTRATED IN A 40 MILE WIDE CORRIDOR FROM LAMPASAS TO MEXIA TO
PALESTINE. A SLOW MOVING COLD FRONT AND STRONG AFTERNOON
INSTABILITY WILL CONTRIBUTE TO THE GREATER CONVECTIVE COVERAGE IN
THAT AREA. WACO WILL BE WITHIN THE CORRIDOR OF GREATER COVERAGE...AND
WILL FORECAST A 3 HOUR TEMPO GROUP AT KACT THIS AFTERNOON TO COVER
THE LIKELIHOOD OF THUNDERSTORMS THROUGH 4 PM CDT. CONVECTIVE
OVERTURNING AND ONSET OF NORTH WINDS SHOULD BRING AN END TO THE
THUNDERSTORM POTENTIAL AT KACT BY LATE THIS AFTERNOON.
FOR THE METROPLEX TAF SITES...THUNDERSTORM CHANCES ARE EXPECTED TO
REMAIN TOO LOW TO WARRANT INCLUSION IN THE FORECAST. WITH
NORTHERLY SURFACE WINDS AVERAGING 10-14 KTS THROUGH THIS
AFTERNOON...THE BEST LOW LEVEL CONVERGENCE AND DEEP LOW LEVEL
MOISTURE WILL CONTINUALLY BE GETTING PUSHED SOUTH OF THE
METROPLEX. THE ONLY FEATURE THAT COULD APPARENTLY AID LOW LEVEL
CONVERGENCE THIS FAR NORTH OF THE FRONT WOULD BE THE THERMALLY
DIRECT CIRCULATION THAT IS DEVELOPING ALONG THE EDGE OF CONVECTIVE
DEBRIS AROUND GAINESVILLE AND BRIDGEPORT. BUT THE DRY ADVECTION
AND TENDENCY FOR ANY SUCH BOUNDARY TO DISSIPATE ARGUES AGAINST
WIDESPREAD THUNDERSTORM ACTIVITY IN THE METROPLEX AT THIS TIME.
AFTER THIS EVENING...NORTH OR NORTHEAST FLOW IS FORECAST AT ALL
SITES WITH MOSTLY CLEAR SKIES. THE VFR CONDITIONS WILL PERSIST
OVERNIGHT AND INTO TUESDAY.
/09
&&
.UPDATE...
SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THIS MORNING NEAR
THE RED RIVER AND ACROSS OUR NORTHWESTERN COUNTIES. THIS ACTIVITY
IS SLOW TO MOVE AND WILL LIKELY DISSIPATE WITHIN THE NEXT FEW
HOURS. HOWEVER...ISOLATED ACTIVITY WILL STILL BE POSSIBLE ACROSS
THE NORTHERN HALF OF THE REGION FOR THE REMAINDER OF THE DAY AS A
WEAK DISTURBANCE MOVES ACROSS THE REGION.
THE MAIN FOCUS FOR CONVECTION THIS AFTERNOON WILL SHIFT CLOSER TO
A SURFACE FRONT THAT IS CURRENTLY MOVING INTO THE SOUTHERN THIRD
OF THE CWA. SCATTERED CONVECTION IS EXPECTED TO DEVELOP
MAINLY SOUTH OF INTERSTATE 20 AS EARLY AS NOON. HAVE INCREASED
POPS ACROSS THE SOUTHERN THIRD OF THE REGION TO 50 PERCENT
EXPECTING FAIRLY DECENT COVERAGE OF SHOWERS/STORMS THIS AFTERNOON.
FORECAST SOUNDINGS ACROSS THIS SAME AREA INDICATE DOWNBURST WINDS
WILL BE A THREAT AND PERIODS OF HEAVY RAINFALL MAY ALSO OCCUR.
LOCALIZED NUISANCE OR FLASH FLOODING MAY OCCUR DUE TO THE SLOW
MOTION OF THE SHOWERS/STORMS.
OTHERWISE...DECREASED AFTERNOON HIGH TEMPERATURES A FEW DEGREES IN
MOST PLACES BASED ON CURRENT SURFACE...SATELLITE...AND RADAR
TRENDS.
82/JLD
&&
.PREV DISCUSSION... /ISSUED 334 AM CDT MON AUG 11 2014/
A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS NORTH TEXAS TODAY
AND RESULT IN AN INCREASE IN CLOUD COVER AS WELL AS SCATTERED
SHOWERS AND THUNDERSTORMS. THE HIGH RES MODELS ALL SEEM TO HAVE
INITIALIZED POORLY AND DO NOT HAVE A GOOD HANDLE ON THE ONGOING
CONVECTION NORTH OF THE FRONT IN SOUTHERN OKLAHOMA. THE NAM
SOLUTION IS A BIT TOO FAR SOUTH WITH THE CURRENT PRECIP AND THE
GFS SEEMS TO HAVE THE BEST HANDLE ON IT. THE MOST LIKELY SCENARIO
FOR THE MORNING HOURS WILL BE THAT THE OKLAHOMA CONVECTION WILL
MOVE EAST/SOUTHEAST AND MISS ALL BUT MAYBE THE EXTREME NORTHEAST
SECTIONS OF NORTH TEXAS. HOWEVER...THIS PRECIP WILL SEND AN
OUTFLOW BOUNDARY SOUTHWARD THAT WILL ENHANCE LIFT AND ALSO
REINFORCE THE COLD FRONT. THEREFORE...WE WILL KEEP CHANCE POPS IN
THE NORTH THIS MORNING. MOST OF MODELS AGREE THAT CONVECTION WILL
DEVELOP ACROSS THE SOUTHERN ZONES NEAR THE FRONT THIS AFTERNOON
AND WE SEE NO REASON TO DISAGREE WITH THIS SCENARIO. LOCALLY HEAVY
RAINFALL...GUSTY DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING
WILL BE THE MOST LIKELY HAZARDS WITH THE STRONGEST STORMS. A FEW
LOCATIONS COULD SEE SOME SUBSTANTIAL RAINFALL WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 2 INCHES ACROSS THE CENTRAL AND SOUTHERN
ZONES.
THE COLD FRONT SHOULD MOVE SOUTH OF NORTH TEXAS THIS EVENING BUT
SOME POST FRONTAL LIFT WILL WARRANT CHANCE POPS ACROSS THE
SOUTHERN ZONES. MUCH DRIER AIR WILL MOVE IN FROM THE NORTH ON
TUESDAY AND SHOULD BRING AN END TO ALL THE PRECIP ACROSS NORTH
TEXAS. WE WILL HANG ONTO SOME SLIGHT CHANCE POPS TUESDAY MORNING
IN THE EXTREME SOUTHERN ZONES WHERE SOME MOISTURE WILL LINGER
UNTIL ABOUT MIDDAY.
THE UPPER RIDGE WILL BUILD BACK OVER THE LONE STAR STATE ON
WEDNESDAY AND LINGER OVER THE REGION THROUGH FRIDAY. THE RIDGE IS
PROGGED BY THE EXTENDED MODELS TO BREAK DOWN AND SHIFT TO THE WEST
ON SATURDAY AND SUNDAY WHICH WILL BRING A RETURN OF NORTHWEST FLOW
TO NORTH TEXAS. FOR NOW WE WILL KEEP POPS AT 10 PERCENT SATURDAY
AND SUNDAY.
COOLER TEMPERATURES ARE EXPECTED TODAY DUE TO THE COLD FRONT...
INCREASED CLOUD COVER AND PRECIPITATION. HIGH TEMPERATURES TODAY WILL
RANGE FROM THE LOWER 90S IN THE NORTH TO THE UPPER 90S IN THE
SOUTH. LOWS TONIGHT WILL BE MUCH COOLER THAN THEY HAVE BEEN
RECENTLY AND RANGE FROM THE UPPER 60S TO THE MIDDLE 70S. HIGHS
TUESDAY AND WEDNESDAY WILL BE MAINLY IN THE LOWER AND MIDDLE 90S
WITH EVEN SOME UPPER 80S IN THE NORTHERN ZONES. A WARMUP IS
EXPECTED THURSDAY THROUGH THE WEEKEND WITH THE RETURN OF LOW LEVEL
MOISTURE AND BUILDING HEIGHTS. AFTERNOON HIGHS THURSDAY THROUGH
SUNDAY WILL RANGE FROM THE MIDDLE 90S TO AROUND 100 WITH LOWS IN
THE MIDDLE 70S TO AROUND 80.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 94 75 96 71 95 / 30 20 5 0 5
WACO, TX 97 74 96 66 96 / 50 40 10 5 5
PARIS, TX 91 69 88 66 91 / 40 10 5 0 5
DENTON, TX 93 70 93 66 96 / 40 10 5 0 5
MCKINNEY, TX 94 70 92 66 93 / 30 10 5 0 5
DALLAS, TX 94 76 95 72 95 / 30 20 5 0 5
TERRELL, TX 94 72 94 65 94 / 30 20 5 0 5
CORSICANA, TX 96 73 96 67 95 / 40 30 10 0 5
TEMPLE, TX 97 73 96 68 97 / 50 40 20 10 5
MINERAL WELLS, TX 93 70 95 65 97 / 30 20 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
09/
Hazardous weather outlook, Aug 11, 2:47 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 AM CDT MON AUG 11 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 AM CDT MON AUG 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE THIS
AFTERNOON...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
THUNDERSTORM CHANCES WILL BE LIMITED TO AREAS ALONG AND SOUTH OF
I-20 TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF A
LINE FROM GOLDTHWAITE TO PALESTINE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 11:30 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1230 PM CDT MON AUG 11 2014
TXZ147-111830-
FREESTONE TX-
1230 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL FREESTONE COUNTY
AT 1228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WORTHAM...MOVING EAST AT 10
MPH.
CITIES THAT MAY BE AFFECTED BY THIS STORM INCLUDE KIRVIN AND WORTHAM.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3163 9621 3166 9641 3176 9648 3182 9645
3185 9638 3177 9618
TIME...MOT...LOC 1728Z 286DEG 10KT 3175 9637Special weather statement, Aug 11, 12:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT MON AUG 11 2014
TXZ159-160-111830-
FALLS TX-MCLENNAN TX-
110 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
FALLS COUNTY
SOUTHERN MCLENNAN COUNTY
AT 107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ROBINSON...NEAR THE TOWN OF
ASA...MOVING SOUTHEAST AT 20 MPH.
PEA-SIZED HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED
FROM THIS STORM.
OTHER CELLS WITHIN A CLUSTER OF STORMS NEAR THE MCLENNAN/FALLS
COUNTY LINE WILL ALSO BE CAPABLE OF DAMAGING DOWNBURST WINDS.
A COLD FRONT HAS MOVED THROUGH THE WACO AREA...AND ALL OF THE STRONG
WINDS ASSOCIATED WITH THESE STORMS SHOULD REMAIN SOUTHEAST OF THE
WACO METROPOLITAN AREA.
LAT...LON 3127 9727 3128 9729 3126 9732 3132 9742
3145 9735 3155 9705 3153 9681 3122 9660
3099 9707
TIME...MOT...LOC 1807Z 322DEG 17KT 3140 9707
25Thunderstorm Wind, Falls
- When
- August 11, 12:25 PM CST
- Where
- Falls County, 0.65 mi ENE of Chilton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.283, -97.060
Law enforcement reported a tree being knocked over and was blocking the road near the intersection of Hwy 7 and CR 4012 in Chilton.
Hail, Bell
- When
- August 11, 1:04 PM CST
- Where
- Bell County, 1.18 mi E of Temple
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.100, -97.330
A trained spotter reported penny to nickel sized hail in Temple.
Hail, Anderson
- When
- August 11, 1:10 PM CST
- Where
- Anderson County, 2.11 mi S of Bethel
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -95.934
One inch hail was reported between CR 2608 and CR 2610 near Bethel.
Thunderstorm Wind, Limestone
- When
- August 11, 1:30 PM CST
- Where
- Limestone County, 0.69 mi W of Oletha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.369, -96.432
Trees were knocked over and were blocking the roadway near FM 937 and FM 1246, east of Thornton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, August 11 to 13, 2014$1.8 billion · 9 events
- Hail and Damaging Winds in Texas, August 11, 20142 injured · $35,000 · 1 in hail · 3 events
- Damaging Winds in Arizona, August 11, 2014$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Wind in Nevada, August 11 to 14, 20141 injured · $18,000 · 52 kt wind · 4 events
- Tornado and Flooding in Ohio, August 11 to 12, 2014$21,000 · EF0 · 7 events
- Damaging Wind in Texas, August 11, 2014$15,000 · 61 kt wind · 1 event
- Flash Flood and Hail in Nevada, August 11 to 12, 2014$5,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Louisiana, August 11, 2014$7,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, August 11, 201453 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20145 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2014$6,000 · 50 kt wind · 5 events
- Damaging Winds in Texas, August 11, 201454 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539994, 539979, 539985, 540078.